Alert archive / Kansas / Freeze Warnings in 2016

Freeze Warning 1, NWS Topeka, KS

April 8, 201617 counties in Kansas

NWS Topeka, KS issued this freeze warning at Apr 8, 2016, 3:43 AM CDT for 17 counties in Kansas. It took effect at Apr 9, 2016, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2016, 3:43 AM CDT (08:43 UTC)
In effect from
Apr 9, 2016, 3:00 AM CDT
Expired
Apr 9, 2016, 9:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS73 KTOP 080843
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT FRI APR 8 2016

KSZ009>012-023-024-026-082100-
/O.NEW.KTOP.FZ.W.0001.160409T0800Z-160409T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...WASHINGTON...HANOVER...CLIFTON...LINN...
GREENLEAF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...SABETHA...
SENECA...HIAWATHA...HORTON...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE
343 AM CDT FRI APR 8 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE
  FROM 29 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED FOR
  SEVERAL HOURS.

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS WILL
  BE IN JEOPARDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
193 
WWUS73 KTOP 082008
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT FRI APR 8 2016

KSZ039-040-091400-
/O.EXA.KTOP.FZ.W.0001.160409T0800Z-160409T1400Z/
SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE
308 PM CDT FRI APR 8 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED FOR
  SEVERAL HOURS.

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ009>012-023-024-026-091400-
/O.CON.KTOP.FZ.W.0001.160409T0800Z-160409T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-
INCLUDING THE CITIES OF...WASHINGTON...HANOVER...CLIFTON...LINN...
GREENLEAF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...SABETHA...
SENECA...HIAWATHA...HORTON...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE
308 PM CDT FRI APR 8 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED FOR
  SEVERAL HOURS.

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
722 
WWUS73 KTOP 090224
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT FRI APR 8 2016

KSZ008-020>022-036-038-055-056-091400-
/O.EXA.KTOP.FZ.W.0001.160409T0800Z-160409T1400Z/
REPUBLIC-CLOUD-CLAY-RILEY-GEARY-WABAUNSEE-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...BELLEVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...JUNCTION CITY...ALMA...ESKRIDGE...MAPLE HILL...
ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...OSAGE CITY...
CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA
924 PM CDT FRI APR 8 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE 
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED 
  FOR SEVERAL HOURS. 

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ009>012-023-024-026-039-040-091400-
/O.CON.KTOP.FZ.W.0001.160409T0800Z-160409T1400Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-
SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...WASHINGTON...HANOVER...CLIFTON...LINN...
GREENLEAF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...SABETHA...
SENECA...HIAWATHA...HORTON...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...TOPEKA...LAWRENCE
924 PM CDT FRI APR 8 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE 
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED 
  FOR SEVERAL HOURS. 

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
872 
WWUS73 KTOP 091357
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT SAT APR 9 2016

KSZ008>012-020>024-026-036-038>040-055-056-091500-
/O.EXP.KTOP.FZ.W.0001.000000T0000Z-160409T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-WABAUNSEE-SHAWNEE-DOUGLAS-
OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...JUNCTION CITY...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA
857 AM CDT SAT APR 9 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 8, 3:33 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 8, 3:33 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
333 AM CDT FRI APR 8 2016

.SHORT TERM...(Today and Tonight)
Issued at 333 AM CDT FRI APR 8 2016

Surface high pressure was located across much of the northern and
central plains this morning at 08Z. Models are consistent with the
tightest pressure gradient across northeast and east central Kansas
this afternoon. Forecast soundings suggest mixing up to 750mb-800mb
this afternoon yielding wind gusts up to 35 mph during peak heating.
Cool advection on northwest winds will keep highs in the 60s today
with the cooler temps in the far northeast. Dew points should mix
out into the the 20 to 26 percent range this afternoon. See fire
weather discussion for more details. Skies may become partly cloudy
in the afternoon as upstream clouds move southeast across northeast
Kansas. Tonight, the surface high build south across far eastern
Kansas and western Missouri, then slides off a little further east
into Missouri after 06Z with light northeast to east winds
developing across the CWA. Temperatures tonight will cool to near or
below freezing mainly northeast of a Perry to Westmoreland to
Washington line and have issued a freeze warning for late tonight
until 9 AM Saturday. Lows across the rest of the area are expected
to remain above freezing with temps mainly in the middle 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 333 AM CDT FRI APR 8 2016

Northwest flow loosens its grip on the area as energy in the
northern and southern branch work east. The surface ridge will have
sprawled south into southeast Texas by the morning with south winds
increasing through the day with a warm front surging northeast
across much of the area by late afternoon. Highs are always in
challenge in warm front passages but the lack of moisture near it
and good mixing even ahead of it should bring temps several degrees
warmer than today. South winds stay up overnight with weak
isentropic lift and a bit of moisture allowing for weak instability
to develop as elevated lapse rates increase. Will keep small precip
chances for the overnight into Sunday morning. Cold front with the
northern branch comes southeast through the area Sunday afternoon
and evening, but warm temps aloft serve to still limited low level
moisture should keep mixed-layer CAPE limited to less than 1000 J/kg
with perhaps some CIN remaining. Shear is not very impressive with
southwest to west flow through the mid levels, but small potential
for severe storms exists in the late afternoon and early evening for
southern locations. The front looks to continue farther south than
earlier projections for Sunday night and Monday as weakening
southern branch energy passes through the Southern Plains and have
lowered chances here. Surface ridge to the north Monday night brings
some concern for freezing temps.

South winds should return by late Tuesday with upper ridge steadily
building east into the Plains. This brings moderating temps with
little chance for precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1124 PM CDT THU APR 7 2016

Dry air in low levels and no significant moisture advection
should lead to VFR conditions persisting.

&&

.FIRE WEATHER...
Issued at 333 AM CDT FRI APR 8 2016

A dry northwest flow is expected once again today across the area.
Sounding forecasts show mixing stronger winds down from 5500-7500 ft
this afternoon which would produce gusts over 25 mph for a few hours
this afternoon. Min afternoon RH varies from 22 to 26 percent with
temperatures in the low to mid 60s. This will yield very high fire
danger for much of northeast and east central Kansas this afternoon.
Have decided to issue a Fire Weather Watch for parts of the area
this afternoon and will have the next shift reevaluate and
coordinate with fire partners for a possible upgrade to a Red Flag
warning.

Fire weather concerns remain for Saturday as south winds increase
through the day and dry air is in place to start the day. The main
challenge is in how fast moisture returns on these winds as a warm
front pushes through. At this point the main concern looks to be in
the northeast where the dry air holds the longest, but humidities
should slowly rise in the mid to late afternoon and may only reach
into the 20s with wind gusts over 25 mph for a brief time. At this
point confidence is too low for any headlines.

&&

.TOP Watches/Warnings/Advisories...
Fire Weather Watch from 1 PM CDT this afternoon through this
evening for KSZ009>012-023-024-026-038>040-054>056-058-059.

Freeze Warning from 3 AM to 9 AM CDT Saturday for KSZ009>012-023-
024-026.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...Wolters
FIRE WEATHER...53/65
Hazardous weather outlook, Apr 7, 7:32 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT THU APR 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-090045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
732 PM CDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FIRE DANGER MAY BE ELEVATED ACROSS PORTIONS OF THE AREA ON FRIDAY
AFTERNOON.

THERE IS THE POTENTIAL FOR FREEZING TEMPERATURES FOR PORTIONS OF
FAR NORTHEAST KANSAS BY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:29 AM CDTFire Weather WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 9 more14 hr

Nearby

Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.